JCAHO Update for Infection Control

Patient safety program focuses on C. diff infections 

High index of suspicion key

An award-winning patient safety program at the University of Pittsburgh Medical Center in McKeesport, PA, includes a focus on preventing troublesome Clostridium difficile infections. Among the key points for clinicians to consider are:

  • C. difficile often is a hospital-acquired infection that can be spread from person to person.
  • C. difficile can cause antibiotic-associated diarrhea and colitis.
  • C. difficile colitis may present as a life-threatening sepsis syndrome with impressive leukocytosis, and a paradoxically unimpressive abdomen without diarrhea.
  • The key to diagnosis is a high index of suspicion.
  • For the hospitalized patient on antibiotics who develops diarrhea — think C. difficile.
  • When you have a high index of suspicion for C. difficile, it is important to send specimens to the lab for toxin ASAP.
  • The major tools to prevent C. difficile include:
    • meticulous hand hygiene with antibacterial soap and water
    • effective contact isolation precautions (note: precautions pertain to visitors, too)
    • appropriate antibiotic usage (type and duration)
    • addition of yogurt or equivalent (e.g., Lactinex) to diet for patients receiving antibiotics
  • Treatment (e.g., metronidazole) may be started as soon as C. difficile is suspected and will not interfere with diagnosis.
  • Agents that slow the colon (e.g., lomotil) should not be used in C. difficile cases.
  • C. difficile can be complex and the timely involvement of the GI, ID, and/or surgery consultant often is in order.
  • Upon discharge, patients who have received antibiotics in the hospital or who have been diagnosed with C. difficile must be educated to call for help early if diarrhea develops at home.